Utah, 2003

Hail in Utah, August 3, 2003

August 3, 2003 · NWS SLC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 3, 9:00 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 3, 9:00 AM MST, 4 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 AM MDT SUN AUG 3 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE
NORTHERN HALF OF THE AREA TODAY. A DRIER SOUTHWEST FLOW ALOFT WILL
SLOWLY DEVELOP OVER THE AREA THROUGH THE EARLY PART OF THE WEEK.

.DISCUSSION...AIR MASS OVER THE NORTH STILL VERY MOIST AND FORECAST
TO REMAIN FAIRLY UNSTABLE THROUGH AT LEAST EARLY EVENING. IN
ADDITION A WELL DEFINED SHORTWAVE OVER EAST CENTRAL NV WILL BE
MOVING ACROSS THE AREA THIS AFTERNOON.  CAN SEE NO REASON IT WILL
NOT BE AN ACTIVE CONVECTION DAY WITH EVEN A SLIGHT CHANCE OF
ISOLATED STRONG STORMS.

EXTENSIVE CLOUDS OVER THE AREAS EAST OF I-15 WILL SLOW THE HEATING
THERE THIS MORNING BUT ACTIVITY ALREADY BEGINNING TO DEVELOP AGAIN
IN SOUTHWEST TOOELE COUNTY. ALSO A CLUSTER OF THUNDERSTORMS STILL
OVER THE NORTHERN WASATCH FRONT ASSOCIATED WITH A WEAK SHORTWAVE
THAT RIPPLED NORTH ALONG THE BOUNDARY OF THE TROPICAL MOISTURE
PLUME.  THERE SHOULD BE BRIEF SUPPRESSION BEHIND THIS WEAK WAVE BUT
THE WAVE IN NV SHOULD HAVE NO PROBLEM OVERCOMING THIS AS IT
APPROACHES.  HAVE UPDATED MOST NORTHERN ZONES FOR MORE CONVECTION
TODAY.

SOME QUESTION ABOUT TIMING FOR THIS EVENING AS MODELS
SUGGEST THE SHORTWAVE AND JET WILL BE PAST MUCH OF THE AREA.  WE MAY
NEED TO LOWER THE THREAT IN AT LEAST SOME OF THE WESTERN ZONES IN
THE AFTERNOON PACKAGE BUT FOR NOW WOULD RATHER WAIT AND SEE HOW
THINGS DEVELOP TODAY.

SLC 430  CDC 110  SANDERS

.SLC...NONE.
Hazardous weather outlook, Aug 3, 2:16 AM MST, 11 hours 34 minutes before
IDZ024-025-UTZ001>021-WYZ021-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY
THUNDERSTORMS WILL FORM AGAIN TODAY ACROSS NORTHERN AND EASTERN UTAH
AS WELL AS EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.
THE STORMS MAY PRODUCE HEAVY RAIN...HAIL AND STRONG GUSTY WINDS.
FREQUENT LIGHTNING WILL ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The radar

The Salt Lake City radar (KMTX), 45 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weber

When
August 3, 1:50 PM MST to 1:55 PM MST
Where
Weber County, Liberty
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.270, -111.913 (the zone’s center; the record gives no point)

A severe thunderstorm dumped 3/4 inch hail and .78 inches of rain in about 10 minutes in the Nordic Valley area. The depth of the hail on the ground reached 5-6 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379840.